MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX FULL THREAD 3.5MM / L14MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX FULL THREAD 3.5MM / L14MM; PLATE, FIXATION, BONE
Catalog Number 614614
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event could be confirmed only by consulting the provided x-rays.Based on investigation, the root cause was attributed to be user / patient related.The failure was caused by insufficient reduction of the fracture (no ulnar plate).Original statement from our medical expert: "from the first x-ray it was clear that there might be an upcoming problem with pseudarthrosis which was developed then in the end.The patient had a supracondylar fracture of the humerus, which was treated with a radial plate only.The restoration and reposition of the fragments is poor from the beginning but this is pretty hard to assess with only ap-views.However, in the first x-ray you can see that there is a clear incongruity of the fragments (condensed zone radially, completely irregular shape of the olecranal fossa of the humerus and some malalignment of the ulnar cortex).The surgeon decided not to put a plate on the ulnar aspect of the fracture (it is possible to treat this kind of fracture only with a radial plate, but it is not recommendable, especially if, like in this case, the reduction of the fragment is poor).As a result non-union and pseudarthrosis and, in the end, complete loosening of the plate occurs.This is clearly a surgical issue with two main aspects: no sufficient reduction of the fracture and no ulnar plate.This has nothing to do with the plate or screws of the manufacturer and is not device related." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
When following up after surgery, the screw at the distal part was detached from the screw.It was pseudoarthrotic and about 2 years after surgical procedure.Based on x ray image, the screw head slipped through the plate.Operation scheduled for removal on (b)(6).

Brand Name
LOCKING SCREW VARIAX FULL THREAD 3.5MM / L14MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9120738
Report Number0008031020-2019-01327
Device Sequence Number19540750
Product Code HRS
UDI-Device Identifier07613154969753
UDI-Public07613154969753
Combination Product (Y/N)N
PMA/510(K) Number
K101056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2021
Device Catalogue Number614614
Device Lot NumberV50480
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/29/2019
Initial Report FDA Received Date09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72